Winter Storm, Benton
- When
- December 4, 6:00 AM CST to 7:00 PM CST
- Where
- Benton forecast zone
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.070, -88.068 (the zone’s center; the record gives no point)
The winter storm peaked around 11 AM CST. Montgomery- Many roads icy.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
The winter storm peaked around 11 AM CST. Some of the problems noted by TDOT were :Counties and ConditionsStewart- Icing on some roadways.Montgomery- Many roads icy. Ice on trees and power lines. About an inch of snow and sleet on ground.Dickson- 1/4 inch of ice on trees.Cheatham- Icy roads in many spots.Benton- Ice on trees and roads.Houston- Ice on trees and roads.Humphreys- Icing on trees and power lines. There were trees on some roads.Roberston- Numerous roads iced over. Trees and power lines were down. Ice was 1/4 to 1/2 inch thick by 6:30 AM CST. Davidson - Icing on trees and power lines caused scattered outages in the Belmont, Centennial Park and Nolensville Road area.Sumner- About 2 inches of slushy ice and snow on roads mainly north of Gallatin.Wilson- Ice on trees and power lines, mainly in the northern part of county.Macon- About a 1/4 inch of ice on all surfaces. Roads were slick and trecherous. About an inch of snow was on the ground. Clay- Roads were slick and icy. Ice on trees and power lines. Highway 52 east was in very bad shape.Pickett- 1/4 inch of ice on all surfaces. 2 inches of snow on the ground. Roads were in very bad shape.Smith- About 1/4 inch of ice on trees and power lines. Northern section had very icy roads.Trousdale- 1/4 inch of ice on surfaces. Roads in northern sections were in very bad shape. Jackson- About 1/4 inch of ice on power lines and trees. Secondary roads were icy. Overton - 3 inches of ice and snow on roads. Ice accumulations were about an inch on all surfaces. Putnam - Icing on trees.Fentress- Roads were icy. An inch of snow was on the ground.Dekalb- Some icing on trees and back roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 4, 3:44 AM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION...INCLUDED WARNING INFORMATION NEAR BOTTOM NATIONAL WEATHER SERVICE NASHVILLE TN 344 AM CST WED DEC 4 2002 PLENTY OF SURFACE OBS COMING IN ACROSS NORTHERN MIDDLE TENNESSEE WITH FREEZING RAIN AND SLEET SINCE MIDNIGHT. THUS...THE PRECIPITATION IS WIDESPREAD. AT THIS TIME...FREEZING TEMPERATURES LINE UP NORTH OF A CENTERVILLE...TO MURFREESBORO...TO MCMINNVILLE LINE. SOUTH OF THIS LINE...EXPECT THE PRECIPITATION TO REMAIN AS RAIN TODAY. INFORMATION OFF KOHX-88D DOPPLER RADAR EARLY THIS MORNING INDICATES A NEARLY ZONAL BRIGHT BAND SOUTH OF THE RADAR SITE...PROPAGATING NORTH. THIS INDICATES THAT THE MELTING LEVEL IS LOWERING DUE TO WARM ADVECTION...AND THE KOHX-88D VAD WIND PROFILE SHOWS DEEPER SOUTH FLOW WORKING BELOW 5KFT. SINCE THE 04/00Z MODELS WERE SIMILAR WITH THE PRECIPITATION PHASE OF THIS WINTER WEATHER EVENT ACROSS THE TRANSITION ZONE OF MIDDLE TENNESSEE...WILL LEAN TOWARD THE 04/06Z MESO-ETA (ADVERTISING A WARMER SCENARIO ABOVE THE SURFACE). SINCE QPF IS RATHER HIGH WITH OVERRUNNING MOISTURE...WHAT ALL OF THIS MEANS IS THAT THE WINTER STORM WARNING FOR MIDDLE TENNESSEE WILL CONTINUE FOR TODAY...WITH ICE ACCUMULATIONS UP TO ONE-HALF INCH (MOST OF THE ICE ACCUMULATION SHOULD OCCUR DURING THE MORNING). FARTHER SOUTH...A WINTER STORM WARNING WILL BE ISSUED FOR ICE ACCUMULATIONS AROUND ONE-QUARTER INCH TODAY. AGAIN...MOST OF THIS WILL OCCUR IN THE MORNING...AS DEEP MELTING SUPPORTS AFTERNOON RAIN. THIS UPGRADE TO WARNING MODE INCLUDES THE NASHVILLE METRO AREA...AND IS GENERALLY ALONG AND NORTH OF A CENTERVILLE...TO FRANKLIN...TO MURFREESBORO...TO SMITHVILLE...TO CROSSVILLE LINE. SOUNDING DATA FOR TONIGHT MAINLY SUPPORTS RAIN...AND THERE IS SOME DECENT MID-LEVEL DRYING LATE. STILL...WILL CONTINUE WILL SOME SHOW SHOWER ACTION...BUT MAINLY LATE. WILL KEEP SNOW ACCUMULATIONS LESS THAN ADVISORY LEVEL (UP TO AN INCH). ON THURSDAY...WILL ACCOUNT FOR SOME BREAKS IN THE OVERCAST...WITH SCATTERED SHOW SHOWERS MAINLY IN THE MORNING. WILL GO WITH THE WARMER FWC TEMPERATURES THURSDAY AFTERNOON...AND SPLIT THE LARGE MOS TEMPERATURE DIFFERENCE THURSDAY NIGHT. PRELIMINARY NUMBERS BNA 36 30 38 24 / 100 100 30 00 CSV 35 29 36 21 / 100 100 40 00 .BNA ...WINTER STORM WARNING FOR THE NORTHERN HALF OF MIDDLE TENNESSEE TODAY... 04
TNZ005>011-022>034-056>066-075>080-093>097-051130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CST WED DEC 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE... COLD AIR AT THE SURFACE COMBINED WITH MOISTURE ALOFT FROM A DEVELOPING LOW PRESSURE SYSTEM ALONG THE GULF COAST IS GENERATING A HAZARDOUS WINTRY MIX OVER NORTHERN MIDDLE TENNESSEE. FREEZING RAIN AND SLEET IS CAUSING ICE ACCUMULATIONS ON EXPOSED OBJECTS AND CAUSING HAZARDOUS ROAD CONDITIONS IN SEVERAL LOCATIONS OVER NORTHERN MIDDLE TENNESSEE. THE PRECIPITATION WILL LIKELY CHANGEOVER TO RAIN FOR A TIME THIS AFTERNOON AND THEN BACK TO A MIX OF SLEET AND SNOW THIS EVENING BEFORE CHANGING TO SNOW SHOWERS LATE THIS EVENING. SOME ACCUMULATION OF SNOW IS EXPECTED IN THE NORTHERN MOST COUNTIES OF MIDDLE TENNESSEE TONIGHT. A FEW COUNTIES IN SOUTHERN MIDDLE TENNESSEE MAY EXPERIENCE BRIEF PERIODS OF RAIN AND SLEET THIS MORNING BUT MOSTLY RAIN IS EXPECTED OVER SOUTHERN MIDDLE TENNESSEE WITH NO ACCUMULATION OF ICE EXPECTED .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS IS EXPECTED FOR THIS MORNING. .DAYS TWO THROUGH SEVEN... AS THE STORM SYSTEM PULLS EASTWARD THROUGH THE CAROLINAS...A CHANCE OF SNOW SHOWERS EXISTS FOR THE CUMBERLAND PLATEAU THURSDAY MORNING. OTHERWISE...THURSDAY THROUGH EARLY SUNDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A CHANCE OF RAIN OR SNOW EXISTS FOR SUNDAY AS ANOTHER COLD FRONT PUSHES THROUGH THE AREA. NO HAZARDOUS WEATHER EXPECTED FOR MONDAY AND TUESDAY. SPOTTER ACTIVATION IS NOT ANTICIPATED. JLM
The national radar mosaic for the moment the first event began.
21 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326568, 5326569, 5326570, 5326571, 5326572, 5326573, 5326574, 5326575, 5326576, 5326577, 5326578, 5326579, 5326580, 5326581, 5326582, 5326583, 5326584, 5326585, 5326586, 5326587, 5326588.